how to deal with a flare up

hi,have just joined.I was diagnosed with GCA last Nov,started on 40mg on doctors instructions reduced to 15mg in 3months,had flare,then reduced again,slightly slower,but still managed to flare up when I reached 18mg.I now have sorted out my own reduction schedule,1mg a month,and am now on my first week at 17.5mg,can anybody advice me,if i should have a flare up do I still have to return to 40mg or can i try a slightly lower dose.phased in over a week .Any advice on how to deal with a flare up would be welcome.As i now realise i have to be a lot more patient

8 Replies

  • Hi denny-g,

    Sorry to hear about your latest flare. Unfortunately another over optimistic doctor setting the rules!

    No, you don't have to go back up to 40mg, most people suggest going up the last dose you felt okay at, at the very least, and maybe plus a couple of mgs to be sure. If you catch it quickly enough, you should then be able to reduce again reasonably easily once everything has settled down.

    You just need to be sure whether it's steroid withdrawal, which usually kicks in about a day or two after reduction, or a flare which usually takes about a week to appear. That might sound silly, but some of the feelings can be similar.

    I guess you're doing 0.5mg over two weeks to give you the 1mg drop per month. Good idea, but you still need to make sure you feel okay before you reduce again. If in doubt, stay at whatever level you're on for another week or so. As you've already found out, not your fault, if you just plough on regardless you can cause problems.

    Much better for you, and your body, to go slowly, and what's a week here or there.

    Unfortunately, we all have to learn patience😉😉

  • many thanks for your reply.My last two flares gave me really painful jaw,and veins on forehead quite swollen.I

    I never considered the possibility that it could be a withdrawal sympton,I quess i have to try and work out what is what.Thanks for your answer i confess i have found out more about my condition on reading all the posts than anywhere else

  • I would say they were definitely flares, but just a feeling of not being with it aligned with general aches and pains can be either. As I said, the timings should give you a steer, but as we are all different it difficult to know sometimes, and if in doubt then always ask for advice.

    You don't want to increase Pred for no good reason but then neither do you want a flare to escalate out of control.

    Just wish life was a bit easier at times.

  • Dear Denny-g ,

    I'm sorry to read about your recent diagnosis and the trouble you're having reducing your steroids.

    You've raised some very important points, particularly what to do if you have a flare. You may have already about it, and since there is a real risk of loss of sight with GCA, its worth being 100% sure of what you should do. I'm not telling you that to scare you, but to explain why it's important you know how to manage a flare safely.

    I would strongly recommend that you ask either your GP or the hospital doctor looking after you about what to do if you have a flare.

    The following website has an information leaflet that covers lots of useful information, if you haven't already been given it.

    Everyone is different, so different people need different speeds to reduce their steroids. Its a balance between reducing too quickly and having a flare, or too slow and risking side effects from more steroids than was needed. There is a national document written by a specialist in GCA that suggests the original tapering regime you were given. Please don't lose faith in you doctor if you've had a flare when you've followed your doctor's advice: they were giving you the best advice they could.

    All the best with the steroids and I hope you're soon back to feeling like yourself.

  • thank you for your help,my doctor has said to follow my own feelings but keep him informed as i go which seems to be working.Have downloaded the booklet which hopefully will give me more information once again thankyou its good to know there is always someone to ask

  • You usually do best with prednisone you were doing well on it is usually only for 3 weeks or so at least that is what has happened for me also going on immune sparing drugs helps it just takes about three months this has been working for me I have had giant cell for a year

  • To have reduced from 40mg to under 20mg in 3 months is very fast - a study a couple of years ago in London/Southend showed there is still evidence of inflammation present after 6 months at above 20mg.

    While it is true that the Concise Guidelines for GCA do suggest that reduction rate it also says some patients may benefit from a slower reduction - and they are from 2010. This more recent paper

    is from a top expert's group and they found their reduction scheme resulted in a flare rate of 1 in 5 instead of the 3 in 5 found with the usual suggested reduction.

  • Thank you for your reply,Have been to gp this week,and have been advised to come up to 20mg for three months as i have been having a reaction in jaw and swollen veins in temple,on and off.I have also been diagnosed as having a full blown cataract after only 8 months on pred, phlebitis on top of right foot,also anemia.At moment it feels like 1 step forward and 3 back.

You may also like...